Depressed patients stop pills too hastily, GPs told. Coming off antidepressants can take months.
Depressed patients stop pills too hastily, GPs told.
Coming off antidepressants can take months and doctors must not rush patients into stopping, experts say.
Patients benefit from tapering off the drugs over nine months to avoid getting trapped on the medicines by debilitating withdrawal symptoms, they argue.
Brain scans show that current methods of stopping can lead to abrupt changes that could be avoided with more gradual dose reductions, according to a review of research published in The Lancet Psychiatry.
More than seven million people in England are on antidepressants and the number has been rising. They have been shown to work for severe depression but many patients experience withdrawal symptoms. Critics of current methods say these are often mistaken for the return of depression, leading to people being put back on medication long term.
A review into the problem has been beset by rows and current guidelines recommend halving the dose for four weeks before stopping to avoid symptoms.
However, David Taylor of King’s College London and Mark Horowitz, a training psychiatrist at the Prince of Wales Hospital in Sydney, argue that this is wrong. “When you halve the dose of your antidepressant once you don’t decrease the action of the drug very much at its target receptors. But when you reduce the drug to 0mg from half the dose you go down a huge amount in effect at receptors,” Dr Horowitz said.
“We suggest that this is why people get into trouble when they taper — they are going down too fast. We therefore suggest that patients should halve their dose a number of times before stopping, which will mean the drop in effect at receptors is much more gradual.”
He proposes halving doses six times over many months, arguing: “There is no downside to doing our technique. All we are saying is go slower.” Dr Horowitz, who struggled to come off antidepressants himself, added: “If I hadn’t had my own experience of this I wouldn’t have believed it either.”
Professor Taylor said: “Doctors and patients need better evidence on how to taper people off safely and carefully.”
James Davies of the Council for Evidence-based Psychiatry, http://cepuk.org/a critic of current methods, said: “We have sufficient evidence to update our guidelines. . . for many people a 2-4 week taper is far, far too fast and very dangerous.”